Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1966, Volume 34, Issue 2

A Possibility Theorem on Majority Decisions<491:APTOMD>2.0.CO;2-C
p. 491-499

Amartya K. Sen

In this note we show the consistency of majority decisions under preference conditions that are more general than Single-Peaked Preferences (Arrow [1], Black [2]), Single-Caved Preferences (Inada [5]), Preferences separable into Two Groups (Inada [5]), and Latin-Square-less Preferences (Ward [12]). In the first part of the note, the underlying concepts and approach are introduced; in the second part the theorem is stated and proved; and in the third part its relationship with other sufficiency conditions is discussed.

Log In To View Full Content